High Wind, Hill
- When
- May 13, 7:49 PM MST
- Where
- Hill forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Trained Spotter
High winds of 51KT (59MPH) were measured 14 miles S of Inverness, MT.
A shortwave over the Pacific Northwest clipped northern Montana before moving to Saskatchewan and strong winds developed over the northern Rocky Mountains behind the associated cold front. With a relatively dry air mass below the shortwave induced convective development, the main threat over Central Montana was strong convective wind gusts which were reported in multiple locations.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A shortwave over the Pacific Northwest clipped northern Montana before moving to Saskatchewan and strong winds developed over the northern Rocky Mountains behind the associated cold front. With a relatively dry air mass below the shortwave induced convective development, the main threat over Central Montana was strong convective wind gusts which were reported in multiple locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 13, 4:40 PM MST, 3 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 540 PM MDT Mon May 13 2013 AVIATION SECTION UPDATED .UPDATE...Portions of central MT remain in a severe thunderstorm watch until 10 PM. Counties include Pondera, Teton, Chouteau, Cascade, Lewis & Clark, and Judith Basin. Waranauskas && .DISCUSSION... Tonight through Wednesday...The main weather during the period will occur this evening. A surface cold front is expected to move to near a Great Falls to Butte line late this afternoon or more likely early this evening. This front will move to a position from near Glendive to Billings towards midnight. The associated shortwave over the Pacific Northwest will clip northern Montana before moving to Saskatchewan late tonight. The two problems to contend with tonight are the potential for severe weather and the threat of high winds. As for severe weather the airmass will become moderately unstable and there will be strong unidirectional wind shear. With a relatively dry airmass below the thunderstorms the main threat will be strong wind gusts. Hail is expected to be less of a concern though a few areas could see small hail. A severe thunderstorm watch is in effect through early this evening for a portion of central Montana. Do not expect much rain with the thunderstorms. As for high winds models develop strong winds behind the cold front. Have high enough confidence that the high wind watch was upgraded to a high wind warning for the Rocky Mountain Front and eastern Glacier County. Another area that could see high winds would be north central Montana Tuesday morning. Confidence is not high enough for that area to issue high wind highlights at this time but the situation will be closely monitored. For Tuesday and Wednesday expect westerly flow aloft with a relatively dry and stable airmass. Do expect some weak instability of far southwest Montana Wednesday afternoon so left in a threat of thunderstorms for that area and time. Blank Wednesday night through Monday...An upper level low pressure trof will approach the West Coast Wednesday night and move into the Pacific Northwest Thursday. This will bring increased moisture across the Rockies into central Montana. The trof will cross the Rockies Friday and Friday night. As the trof approaches, Southwest Montana and the western mountains will become slightly unstable and the chance for afternoon and evening thunderstorms will increase. The trof will broaden and remain quite weak as it moves over central Montana Friday night and Saturday. The trof will finally move east of the region Saturday. Heights aloft will only rise slowly behind the trof and, with several disturbances moving through the flow aloft, the airmass will remain unsettled and become slightly unstable during the afternoons Sunday and Monday. Temperatures will generally remain near or slightly below normals through the period. Zelzer && .AVIATION... UPDATED 2340Z. Vigorous cold front that will bring scattered thunderstorms this evening across central and parts of southwest MT is currently making its way thru western MT with a few initial storms beginning to fire along the Continental Divide northwest of KHLN. Current thought is that main thunderstorm activity will move through central MT along/north of a KHLN-KLWT line and east of KCTB and should be out of the area by 0300-0400Z. Expect VFR conditions, though brief period of MVFR possible if any storms move directly over/near any airfield. Primary concern is strong, erratic outflow winds from these storms, with gusts reaching 40 kts or more. As the front moves downstream tonight cloud cover will steadily decrease, but winds will remain gusty into Tues morning. Waranauskas && .PRELIMINARY POINT TEMPS/POPS... GTF 48 67 39 71 / 40 10 10 10 CTB 47 65 36 68 / 30 10 10 10 HLN 50 68 42 73 / 20 10 10 10 BZN 45 71 37 74 / 20 10 10 10 WEY 37 69 32 68 / 20 10 10 10 DLN 44 71 38 73 / 10 10 10 10 HVR 50 72 39 74 / 40 10 10 10 LWT 45 66 37 69 / 50 10 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH until 10 PM MDT this evening Cascade... Central and Southern Lewis and Clark...Chouteau...Eastern Pondera...Eastern Teton...Judith Basin...Northern Rocky Mountain Front...Southern Rocky Mountain Front. HIGH WIND WARNING from 6 PM this evening to Noon MDT Tuesday Eastern Glacier...Northern Rocky Mountain Front...Southern Rocky Mountain Front. RED FLAG WARNING until 9 PM MDT Tuesday Fergus. && SHORT TERM...BLANK LONG TERM...GUSTAFSON AVIATION...GUSTAFSON weather.gov/greatfalls
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 407 AM MDT MON MAY 13 2013 MTZ009-048-141015- NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- 407 AM MDT MON MAY 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WATCH IS IN EFFECT FROM THIS EVENING THROUGH TUESDAY MORNING FOR WEST WINDS 30 TO 40 MPH WITH GUSTS TO 65 MPH. THE COMBINATION OF UNSEASONABLY WARM TEMPERATURES...LOW RH VALUES...STRONG WINDS...THUNDERSTORMS AND A COLD FRONTAL PASSAGE WILL ALSO INCREASE FIRE WEATHER CONCERNS TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE HIGH WIND WATCH CONTINUES UNTIL NOON TUESDAY. WARM TEMPERATURES WILL INCREASE MELTING OF SNOWPACK OUT OF THE MOUNTAINS. RUNOFF FROM THE MELT WILL CAUSE RIVERS AND STREAMS TO RISE ACROSS MUCH OF THE ROCKY MOUNTAIN FRONT THROUGH THIS WEEK. .SPOTTER INFORMATION STATEMENT... ANY REPORTS OF SEVERE WEATHER...HIGH WINDS OR DAMAGE WOULD BE GREATLY APPRECIATED. MTZ008-010>015-044>047-049>055-141015- BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 407 AM MDT MON MAY 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AHEAD OF A COLD FRONT. THE PRIMARY THREAT WITH THESE THUNDERSTORMS WILL BE STRONG DAMAGING WINDS. THE COMBINATION OF UNSEASONABLY WARM TEMPERATURES...LOW RH VALUES...STRONG WINDS...THUNDERSTORMS AND A COLD FRONTAL PASSAGE WILL ALSO INCREASE FIRE WEATHER CONCERNS TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WARM TEMPERATURES AND PRECIPITATION WILL INCREASE MELTING OF SNOWPACK OUT OF THE MOUNTAINS. RUNOFF FROM THE MELT WILL CAUSE RIVERS AND STREAMS TO RISE ACROSS MUCH OF THE ROCKY MOUNTAIN FRONT THROUGH THIS WEEK. .SPOTTER INFORMATION STATEMENT... ANY REPORTS OF SEVERE WEATHER...HIGH WINDS OR DAMAGE WOULD BE GREATLY APPRECIATED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
734 PM MDT MON MAY 13 2013
MTZ012-013-140215-
CASCADE MT-CHOUTEAU MT-
734 PM MDT MON MAY 13 2013
...SIGNIFICANT WEATHER ADVISORY FOR CHOUTEAU AND NORTHERN CASCADE
COUNTIES UNTIL 815 PM MDT...
AT 730 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTHWEST
OF FORT BENTON TO 9 MILES SOUTHEAST OF FORT BENTON...AND MOVING EAST
AT 45 MPH.
WIND GUSTS UP TO 55 MPH...BRIEF HEAVY RAIN AND SMALL HAIL UP TO A
HALF INCH IN DIAMETER ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
HIGHWOOD...
FORT BENTON...
GERALDINE...
LOMA...
THESE STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING FOR NORTHWESTERN MONTANA.
LAT...LON 4826 11025 4770 10989 4737 11099 4766 11129
4809 11134 4814 11106 4813 11083 4818 11082
TIME...MOT...LOC 0133Z 261DEG 47KT 4800 11085 4774 11047
HOENISCHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
737 PM MDT MON MAY 13 2013
MTZ011-013-047-140215-
BLAINE MT-CHOUTEAU MT-HILL MT-
737 PM MDT MON MAY 13 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HILL...NORTHEASTERN
CHOUTEAU AND CENTRAL BLAINE COUNTIES UNTIL 815 PM MDT...
AT 735 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 27 MILES EAST OF BOX ELDER...OR 27 MILES SOUTH OF
HAVRE...MOVING NORTHEAST AT 45 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
LLOYD...
HARLEM...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING FOR NORTHWESTERN MONTANA.
LAT...LON 4802 10964 4836 10989 4885 10892 4822 10841
4806 10842
TIME...MOT...LOC 0136Z 246DEG 49KT 4818 10944
HOENISCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
801 PM MDT MON MAY 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM TSTM WND GST 14 S INVERNESS 48.36N 110.74W
05/13/2013 M59 MPH HILL MT TRAINED SPOTTER
WESTERLY WIND GUST MEASURED AT 59 MPH IN LIGHT RAIN.
&&
PNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
813 PM MDT MON MAY 13 2013
MTZ011-013-047-051-140300-
BLAINE MT-CHOUTEAU MT-FERGUS MT-HILL MT-
813 PM MDT MON MAY 13 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HILL...NORTHERN
FERGUS...EASTERN CHOUTEAU AND SOUTHWESTERN BLAINE COUNTIES UNTIL 900
PM MDT...
AT 806 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF MODERATE TO STRONG THUNDERSTORMS OVER SOUTHEAST CHOUTEAU
COUNTY...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
RURAL SOUTHWESTERN BLAINE COUNTY...
RURAL NORTHEASTERN CHOUTEAU COUNTY...
RURAL SOUTHEASTERN HILL COUNTY...
RURAL SOUTHERN BLAINE COUNTY...
RURAL CENTRAL BLAINE COUNTY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING FOR NORTHWESTERN MONTANA.
LAT...LON 4791 10880 4792 10887 4788 10888 4766 10944
4748 11012 4773 11033 4813 10989 4851 10917
4797 10863
TIME...MOT...LOC 0211Z 241DEG 43KT 4792 10955
WARANAUSKASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
834 PM MDT MON MAY 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST RUDYARD 48.56N 110.55W
05/13/2013 M63 MPH HILL MT PUBLIC
APRSWXNET CWOP STATION MEASURES WSW WIND GUST TO 63
MPH.
&&
PNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
838 PM MDT MON MAY 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM TSTM WND GST 20 N RUDYARD 48.85N 110.60W
05/13/2013 M62 MPH HILL MT MESONET
APRSWXNET CWOP STATION MEASURES E WIND GUST TO 62 MPH
&&
PN9 high wind. Local standard time, as filed.
High winds of 51KT (59MPH) were measured 14 miles S of Inverness, MT.
High winds of 55KT (63MPH) were measured at the APRSWxnet station in Rudyard, MT.
High winds of 52KT (60MPH) were measured at the Havre Airport ASOS 4 miles W of Havre, MT.
High winds of 52KT (60MPH) were measured at the Sweetgrass DOT site 6 miles NNW of Sunburst, MT.
High winds of 51KT (59MPH) were measured at the Cut Bank Airport ASOS 3 miles SW of Cut Bank, MT.
High winds of 55KT (63MPH) were measured at the Pendroy DOT site 2 miles NW of Pendroy, MT.
High winds of 70KT (80MPH) were measured at the Dellwo site 13 miles W of Bynum, MT.
High winds of 56KT (65MPH) were measured at the Two Medicine DOT site 1 mile E of East Glacier Park, MT.
High winds of 65KT (75MPH) were measured at the Deep Creek RAWS 8 miles SE of East Glacier Park, MT.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450083, 450085, 450086, 450088, 450094, 450090, 450097, 450099, 450100.